ConsumerLab.com uses JavaScript to provide the best possible experience for our content, but your browser has it disabled. Learn how to enable it here.

About ConsumerLab.com

Posted January 2, 2004

Canada Reiterates Warning on Products Containing Kava

On December 23, 2003, Health Canada reminded Canadian consumers of the serious risks associated with the use of products containing kava. An independent market survey revealed that many retail outlets still sell products containing kava, despite Health Canada's recall and advisory regarding these products in August 2002.

In light of market survey findings, Health Canada has issued another letter to industry, pharmacists and retail outlets, to remind them of the recall and stop sale order that are still in effect.

Kava is found in a range of herbal and homeopathic preparations and may also be occasionally found in food. It is reportedly used for anxiety, nervousness, insomnia, pain and muscle tension. Health Canada and several foreign regulatory agencies have received reports associating the use of kava with serious liver dysfunction. Therefore, the use of kava products is considered to pose an unacceptable risk to health.

As a result of its safety assessment of the herbal ingredient kava, which concluded there is insufficient evidence to support its safe use, Health Canada issued a stop-sale order in August 2002 for all products containing kava. The department also requested the recall of these products from all levels of the market and issued an advisory to consumers, advising against the use of products containing kava. To prevent further serious adverse reactions in Canada, Health Canada is asking consumers who find kava products on the shelves to report their findings to the Health Products and Food Branch Inspectorate by calling, toll-free, 1-800-267-9675.

There have been four cases of liver toxicity associated with the use of kava products reported in Canada. None of the Canadian cases resulted in death. Other foreign regulatory authorities have also received reports of liver toxicity associated with the use of kava, among which there were three fatalities. Individuals who have compromised liver function due to pre-existing liver problems related to disease, age, or prior or current drug/alcohol abuse may be at particular risk of liver toxicity associated with kava use.

In addition to liver toxicity, kava use has also been associated with side effects that include an itchy, scaly skin condition, known as kava dermopathy; muscle weakness; and coordination problems.

Consumers are advised to check the label of any herbal or food products for the presence of kava. Consumers are also advised to discontinue use of these products and return them to their point of sale.

Consumers are also reminded to consult with their health care practitioner if they have experienced any adverse effects from taking products containing kava. The following symptoms may be associated with liver problems: jaundice (yellowing of the skin or whites of the eyes); brown urine; nausea; vomiting; unusual tiredness; weakness; stomach or abdominal pain; and/or loss of appetite.